Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Dodge City, KS

May 12, 2005Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2005, 2:20 PM CDT for Comanche County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 2:20 PM CDT (19:20 UTC)
Expired
May 12, 2005, 3:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 121920
SVRDDC
KSC033-122000-
/O.NEW.KDDC.SV.W.0040.050512T1920Z-050512T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 300 PM CDT

* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR BUTTERMILK...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF COMANCHE COUNTY...
  BUTTERMILK...
  COLDWATER...
  WILMORE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 121945
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU MAY 12 2005

KSC033-122000-
/O.CON.KDDC.SV.W.0040.000000T0000Z-050512T2000Z/
COMANCHE KS-
245 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COMANCHE COUNTY UNTIL
300 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF WILMORE...AND
MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF COMANCHE COUNTY...
  BUTTERMILK...
  COLDWATER...
  WILMORE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932

$$

RITTERLING
000 
WWUS53 KDDC 121954
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT THU MAY 12 2005

KSC033-122000-
/O.CON.KDDC.SV.W.0040.000000T0000Z-050512T2000Z/
COMANCHE KS-
252 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COMANCHE COUNTY UNTIL
300 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH 
SIZE HAIL.  THIS STORM WAS CENTERED 9 MILES SOUTHEAST OF 
WILMORE...AND MOVING NORTHEAST AT 40 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

AT 247 PM CDT...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL 
12 MILES SOUTHEAST OF COLDWATER.

LAT...LON 3705 9948 3702 9910 3737 9902 3737 9932

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:07 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, May 12, 3:07 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT THU MAY 12 2005

.DISCUSSION...

DAYS 1-2...
CONVECTION REINFORCING THE COLD AIR BEHIND OUR FRONT WHICH
WAS WORKING ITS WAY SE ACROSS CWA EARLIER THIS MORNING. NAM
FASTEST AND FURTHER SOUTH AND EVEN IT WAS TOO SLOW WITH THE FRONT
BASED ON 6Z ANAL. WITH THIS ADJUSTMENT AND FOLLOWING THE NAM TREND
OUR FRONT EXPECTED TO BE IN OUR EXTREME SE CWA BY 12-15Z. FRONT THEN
SLOWS DOWN AS 25H JET STREAK LOCATED OVER AZ/NM AT 00Z MOVES
ACROSS SE CO. UKMET/GFS/NAM ALL IN GOOD AGREEMENT MOVING THIS JET
STREAK INTO NEB BY 00Z FRI WITH SW KS LOCATED IN THE RIGHT ENTRANCE
REGION MUCH OF THE DAY.

MAIN CONCERN TODAY CHANCE FOR SVR WX. IN OUR NORTHWEST COOLER,
MORE STABLE AIR MASS WILL BE IN PLACE. ALTHOUGH UNABLE TO TOTALLY
RULE OUT SOME ELEVATED STORMS W/ HAIL, ESPECIALLY IF WE SEE SOME
SUN. IN CONTRAST THE SE NEAR OUR FRONT THERE WILL BE A BETTER
PROGGED CAPES,0-6KM SHEAR, 85H WAA AND UPPER LEVEL DYNAMICS. HIGH
PCPN H20 VALUES ALSO PRESENT OVER THE SE CWA AND WITH PROLONGED
LIFT AGREE WITH SURROUNDING OFFICES HEAVY RAIN WILL BE POSSIBLE
HERE AS WELL. AS A RESULT WILL HIT THE SE HARDER WITH SEVERE
WEATHER WORDING IN BOTH THE ZONES AND HWO. AS FOR THE RAIN WILL
MENTION THIS IN THE HWO.

BY EARLY FRIDAY A REENFORCEMENT OF COLD AIR ARRIVES SO WILL KEEP
POPS GOING UNTIL THIS BOUNDARY AND ASSOCIATED UPPER LEVEL TROF
MOVES E/SE OF THE AREA. BY EVENING AS OUR FRONT MOVES INTO OK/TX
WILL NOT ONLY TAPER PCPN OFF BUT ALSO IF WE DO SEE SOME
CLEARING TEMPS SHOULD FALL NICELY BACK INTO AT LEAST THE 40S.

DAYS 3-7...
THE DIAGNOSTICS SUPPORT THE CURRENT REGIME NICELY AS A HEALTHY MOIST
PHASE MJO IS IN PROGRESS AND THE WESTERLIES CONTINUE TO EXPAND
ACROSS THE PACIFIC. ONCE THE CURRENT SYSTEM OVER THE CONUS LIFTS OUT
WE WILL GRADUALLY RETURN TO A MORE ZONAL PATTERN THOUGH THE STRONG
CROSS PACIFIC FLOW WILL BRING A NUMBER OF SHORT WAVE TROUGHS ALOFT
THROUGH THE AREA. ALL THE DETERMINISTIC MODELS AND ENSEMBLES ARE IN
QUITE GOOD AGREEMENT ON THIS THROUGH DAY 7.

THE FIRST OF THESE CROSS PACIFIC FLOW WAVES LOOKS ON TRACK FOR
SATURDAY NIGHT WITH CONVECTION FIRING OFF THE HIGH TERRAIN OF THE CO
ROCKIES AND MOVING OUT INTO THE PLAINS. THIS IS A VERY TYPICAL
PATTERN FOR THE REGION AS WE HEAD INTO SUMMER. AS THE LEE LOW
DEVELOPS IN THE WAKE OF THIS CONVECTIVE SYSTEM, WE SHOULD SEE
SUBSTANTIAL ISENTROPIC LIFT OVER THE WARM FRONT WHICH WILL LAY NORTH
SOUTH ALONG THE KS CO BORDER ON MONDAY. THE RESULT OF THIS SHOULD BE
COOLER TEMPERATURES IN THE COLD AIR BROUGHT BY THE CURRENT COLD
FRONT AND AS A RESULT OF MORNING CONVECTIVE PRECIPITATION ON SUNDAY.
WHEN THE LIFT OVER THE WARM FRONT DEVELOPS EARLY MONDAY COOL, CLOUDY
AND RAINY CONDITIONS SHOULD BE THE RULE.

ALL THAT SAID, HAVE LEFT THE GRIDS UNCHANGED REFLECTING THE
CONSENSUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  52  67  45 /  30  40  40   0
GCK  73  50  65  45 /  20  30  30   0
EHA  78  48  69  46 /  20  20  30   0
LBL  79  52  69  47 /  30  20  30   0
HYS  72  49  66  45 /  40  50  30   0
P28  79  57  70  47 /  70  70  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, May 12, 9:02 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
902 AM CDT THU MAY 12 2005

KSZ030-031-043>046-061>066-074>079-084>087-131000-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD-
STANTON-STEVENS-TREGO-
902 AM CDT (802 AM MDT) THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY
EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A
SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN
COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR
WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR
STRONG THUNDERSTORMS WITH IT EARLY SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY
TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE.

KSZ080-081-088>090-131000-
BARBER-CLARK-COMANCHE-KIOWA-PRATT-
902 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE
POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP
ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY
TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA
BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY
MORNING WILL RANGE FROM 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT,
ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE
LODGE LINE.

28

In the hours before

Local storm report, May 12, 8:32 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
832 AM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             16 SW LAKIN             37.78N 101.47W
05/11/2005  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

0805 PM     HAIL             15 NW LAKIN             38.09N 101.45W
05/11/2005  1.25 INCH        KEARNY             KS   TRAINED SPOTTER

0816 PM     HAIL             17 N LAKIN              38.19N 101.26W
05/11/2005  0.88 INCH        KEARNY             KS   NWS EMPLOYEE

0818 PM     HAIL             9 SW ULYSSES            37.49N 101.47W
05/11/2005  0.88 INCH        GRANT              KS   EMERGENCY MNGR

0834 PM     HAIL             LAKIN                   37.94N 101.26W
05/11/2005  1.50 INCH        KEARNY             KS   STORM CHASER

0834 PM     HAIL             ULYSSES                 37.58N 101.36W
05/11/2005  0.88 INCH        GRANT              KS   PUBLIC

0840 PM     HAIL             ULYSSES                 37.58N 101.36W
05/11/2005  1.00 INCH        GRANT              KS   BROADCAST MEDIA

0844 PM     TORNADO          9 SSW ULYSSES           37.46N 101.42W
05/11/2005                   GRANT              KS   LAW ENFORCEMENT

            WEAK TORNADO ON GROUND FOR 5 MINUTES.

0848 PM     HAIL             2 N DEERFIELD           38.01N 101.13W
05/11/2005  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

0848 PM     TORNADO          3 W ULYSSES             37.58N 101.41W
05/11/2005                   GRANT              KS   EMERGENCY MNGR

0858 PM     TORNADO          ULYSSES                 37.58N 101.36W
05/11/2005                   GRANT              KS   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN AT FRASER PARK IN ULYSSES.

0909 PM     TORNADO          13 WNW GARDEN CITY      38.05N 101.08W
05/11/2005                   FINNEY             KS   BROADCAST MEDIA

0910 PM     TORNADO          5 N HICKOK              37.63N 101.23W
05/11/2005                   GRANT              KS   LAW ENFORCEMENT

0923 PM     TORNADO          6 SW FRIEND             38.19N 100.99W
05/11/2005                   FINNEY             KS   STORM CHASER

1024 PM     TORNADO          3 S HOLCOMB             37.95N 100.99W
05/11/2005                   FINNEY             KS   EMERGENCY MNGR

1044 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/11/2005  1.75 INCH        FINNEY             KS   LAW ENFORCEMENT

&&

06
Special weather statement, May 12, 1:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
143 PM CDT THU MAY 12 2005

KSZ065-066-079>081-088>090-130200-
BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
143 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL
900 PM CDT.  THIS WATCH INCLUDES THE COUNTIES OF:

BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT...
AND STAFFORD.

THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:01 PM CDTSevere Thunderstorm WarningDDCKearny44 min
May 11, 8:21 PM CDTSevere Thunderstorm WarningDDCGrant39 min
May 11, 8:46 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
May 11, 8:48 PM CDTTornado WarningDDCGrant27 min
May 11, 9:08 PM CDTTornado WarningDDCFinney, Kearny, Scott37 min
May 11, 9:12 PM CDTTornado WarningDDCFinney, Grant, Kearny33 min
May 11, 9:43 PM CDTTornado WarningDDCFinney, Kearny47 min
May 11, 10:26 PM CDTTornado WarningDDCFinney20 min
May 11, 10:35 PM CDTTornado WarningDDCFinney25 min
May 12, 2:41 PM CDTSevere Thunderstorm WarningDDCPratt30 min
May 12, 2:54 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt43 min
May 12, 3:06 PM CDTSevere Thunderstorm WarningDDCStafford26 min
May 12, 3:12 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt42 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningDDCPratt20 min
May 12, 5:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.